Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 107, NWS Pueblo, CO

June 27, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 27, 2004, 5:45 PM MDT for Las Animas County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 5:45 PM MDT (23:45 UTC)
Expired
Jun 27, 2004, 7:15 PM MDT
In force
90 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS55 KPUB 272345
SVRPUB
COC071-280115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A    
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS  
  STORM WAS LOCATED 2 MILES TO THE NORTHWEST OF KIM...AND WAS MOVING 
  SOUTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  KIM THROUGH 620 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3738 10346 3722 10357 3701 10318 3726 10308

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN JUN 27 2004

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...-TSRA GOT OFF TO A QUICK START LATE THIS MORNING...AND
WOULD EXPECT SCATTERED STORMS ACROSS ALL THE AREA THROUGH THE
EVENING. SEVERE POTENTIAL APPEARS TO BE A LITTLE LOWER THAN THE PAST
COUPLE DAYS...WITH SLIGHTLY LOWER CAPES AND LESS IN THE WAY OF 0-6 KM
SHEAR. STILL COULD SEE SOME MARGINAL SEVERE HAIL WITH STORMS ON THE
PLAINS...ESPECIALLY NEAR KLHX WHERE CAPES ARE MAXIMIZED. WILL NEED TO
WATCH FOR ISOLATED HEAVY RAINFALL...AS STORMS WILL BE SLOW MOVING AND
LOCATIONS ON THE FAR ERN PLAINS ARE FAIRLY SATURATED.

TONIGHT...EVENING CONVECTION SHOULD SLOWLY DIE DOWN...THOUGH WITH
SUPPORT FROM WEAK S/W TROUGH TOPPING THE RIDGE ACTIVITY MAY LINGER
A LITTLE PAST SUNSET. ONLY CHANGE OF NOTE TO THE GRIDS WAS TO
ELIMINATE POPS AFTER 09Z...AS ANY ACTIVITY SHOULD BE FINISHED OR
EAST OF THE AREA BY THEN.

MONDAY...FAIRLY SUBTLE CHANGES TO THE PATTERN OF THE PAST FEW
DAYS...WITH UPPER RIDGE OVER THE ROCKIES AND DEEP TROUGH OVER
THE GREAT LAKES. SURFACE FLOW OVER THE PLAINS BECOMES SLIGHTLY MORE
SELY AS HIGH PRESSURE CENTER NOSES DOWN INTO THE CENTRAL PLAINS.
THIS SHOULD HELP INCREASE LOW LEVEL MOISTURE SLIGHTLY....WITH A
CORRESPONDING INCREASE IN INSTABILITY OVER THE ERN HALF OF THE
AREA. ALSO...0-6 KM SHEAR VALUES CREEP UPWARDS...WITH ETA SUGGESTING
VALUES AS HIGH AS 40 KTS OVER THE FAR EAST IN THE AFTERNOON. THUS
SUSPECT THAT WHILE TSRA COVERAGE WILL BE SIMILAR TO THE PAST FEW
DAYS...SEVERE POTENTIAL WILL BE HIGHER THAN TODAY...AS SWODY2
FROM SPC INDICATES. OVERALL...CURRENT GRIDS LOOK FINE AND WILL NEED
FEW CHANGES.  --PETERSEN

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MAIN CONCERNS CONTINUE TO POPS THROUGH MID WEEK WITH SOME DRYING
POSSIBLE INTO NEXT WEEKEND.

MON NIGHT-TUE...MODELS FAIRLY CONSISTENT WITH DESERT SW AND GREAT
BASIN UPPER LEVEL RIDGE SLOWLY BUILDING SLOWLY BUILDING WESTWARD WITH
RIDGE AXIS ACROSS WESTERN CO BY 00Z WED. AVAILABLE MID AND UPPER
LEVEL MOISTURE UNDER THE RIDGE REMAINS ABUNDANT...WITH MODELS
INDICATING MINOR DISTURBANCES EMBEDDED IN THE FLOW AND DIURNAL
HEATING TO KEEP SCATTERED AFTERNOON AND EVENING SHRA/TSRA. HAVE
KEPT ISOLATED POPS OVERNIGHT MONDAY ACROSS THE FAR EASTERN PLAINS
WITH LOW LEVEL JET SETTING UP ACROSS THE WESTERN KANSAS BORDER...
WITH SOME POSSIBLE MVFR/IRF STRATUS ACROSS THE FAR SE PLAINS
EARLY TUE MORNING.

WED-THU...RIDGE CONTINUES TO BUILD ACROSS THE REGION...WITH MINOR
SHORTWAVE PROGGED TO MOVE AROUND THE PERIPHERY OF THE RIDGE ACROSS
THE NORTHERN ROCKIES...WITH DRIER WESTERLY FLOW ALOFT MOVING INTO
THE AREA. WEAK LEE TROUGH DEVELOPS ACROSS THE PLAINS WED...TRYING TO
PUSH OUT DRY LINE TO NEAR THE KANSAS BORDER WED AFTERNOON...THOUGH
MODELS PROBABLY DRYING THINGS OUT TOO QUICKLY AND WILL KEEP CHANCE
POPS ACROSS THE EASTERN MTS AND PLAINS ON WED. WILL KEEP THE CURRENT
FORECAST TREND OF MID LEVEL DRYING WITH ONLY SLIGHT CHANCE POPS
ACROSS THE REGION ON THU. WITH HEIGHTS BUILDING TO NEAR 590DM
UNDER THE RIDGE ALONG WITH H7 TEMPS WARMING TO BETWEEN +10C AND
+16C...WILL ALSO KEEP THE WARMING TREND TO NEAR SEASONAL NORMS IN
THE FORECAST.

FRI-SUN...MODELS PROGGING FLAT UPPER RIDGE ACROSS THE REGION THROUGH
THE PERIOD...WITH OCCASIONAL EMBEDDED DISTURBANCES AND SOME MOISTURE
IN THE FLOW. FOR CONSISTENCY...WILL KEEP ISOLATED DIURNAL POPS
ACROSS THE REGION...WITH TEMPS AROUND SEASONAL AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 6:56 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN JUN 27 2004

COZ058>089-093>099-281300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
656 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO THIS AFTERNOON AND EVENING. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SOUTHEAST COLORADO PLAINS.

THE MAIN THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON WILL BE CLOUD-
TO-GROUND LIGHTNING. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL
BE HAIL UP TO THE SIZE OF QUARTERS.  MODERATE TO LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE OVER THE SOUTHEAST MOUNTAINS AND PLAINS.  IF
THIS RAINFALL MOVES OVER THE HAYMAN...IRON MOUNTAIN...AND TRINIDAD
COMPLEX WILDFIRE BURN SCARS...THEN THERE COULD BE SOME FLASH FLOOD
POTENTIAL FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO EACH DAY THROUGH SATURDAY...WITH STORMS
POSSIBLY DECREASING IN COVERAGE THURSDAY THROUGH SATURDAY AS SOME
DRIER AIR WORKS ITS WAY OVER THE STATE FROM THE WEST. THUNDERSTORMS
SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY...WITH A FEW
OVERNIGHT STORMS POSSIBLE.

MOST OF THE DEEPER MOISTURE REMAINS EAST OF THE SANGRE DE CRISTO
MOUNTAINS. IN ADDITION...UPPER LEVEL WINDS ARE LIGHT...AND STORMS
WILL MOVE SLOWLY. THIS COMBINATION OF LIGHT WINDS AND AMPLE MOISTURE
WILL MAKE LOCALLY HEAVY RAIN A THREAT...MAINLY EAST OF THE SANGRES.
HAIL IS ALSO POSSIBLE...GENERALLY AT OR BELOW THE SIZE OF QUARTERS.
THE MAIN THREAT FROM THUNDERSTORMS WEST OF THE SANGRES...WHERE
CONDITIONS ARE A BIT DRIER...WILL BE LIGHTNING AS WELL AS WIND GUSTS
NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 12 PM.

In the hours before

Local storm report, Jun 27, 3:46 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 NE COLORADO SPRINGS   38.87N 104.75W
06/27/2004  1.00 INCH        EL PASO            CO   AMATEUR RADIO

0333 PM     HAIL             2 N COLORADO SPRINGS    38.89N 104.76W
06/27/2004  0.75 INCH        EL PASO            CO   AMATEUR RADIO

0335 PM     HAIL             4 NE COLORADO SPRINGS   38.90N 104.71W
06/27/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:00 PM MDTSevere Thunderstorm WarningPUBBaca2 hr
Jun 26, 6:28 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jun 27, 3:33 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min
Jun 27, 3:35 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.